Illinois, 2019

Hail in Illinois, April 18, 2019

April 18, 2019 · NWS ILX · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed ahead of an advancing cold front during the pre-dawn hours of April 18th. One storm produced nickel-sized hail in Effingham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed ahead of an advancing cold front during the pre-dawn hours of April 18th. One storm produced nickel-sized hail in Effingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 17, 10:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 10:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1120 PM CDT Wed Apr 17 2019

.UPDATE...
Issued at 908 PM CDT Wed Apr 17 2019

The line of storms is progressing along at a timing that is close
to the CAMs recent projections. Instability remains the primary
focus for storm intensity, with shear generally on the marginal
side. DCAPE values of 600-800 J/kg appear sufficient to support
some pockets of damaging winds from the stronger updrafts. A few
hail cores could reach up to nickle size, but strong winds should
be the primary severe threat overnight. Instability does weaken
with time overnight, so the initial wave of storms between
midnight and 3 am will have the better chances of producing the
stronger winds and possibly severe hail. Surface based instability
will be difficult to maintain overnight, with areas of dewpoints
in the 60s have the best chance at that. The I-55 corridor
currently has some dewpoints in the low 60s, so will monitor that
area for higher threat of severe winds.

The severe threat will continue east of I-55 between 3 am and 6
am, with pockets of strong winds possible. But overall severe
potential should diminish the later in the night the line
progresses toward Indiana.

Updates this evening were to delay the PoPs and storms a couple of
hours, to late evening start times. Otherwise, the remainder of
the night looks on track. Strong southwest winds will continue
ahead of the cold front, then weaken as the front nears and
passes. Gusty NW winds will lag the FROPA by a few hours, but
gusts look to return to 15 to 25 mph again early Thursday morning
west of I-55.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 305 PM CDT Wed Apr 17 2019

Shortwave over IA and surface low to track east overnight,
dragging frontal zone eastward, reaching northwest IL by 06z. Good
moisture advection moving northward over MO into east IA and
northwest IL/southern WI. Hi Res short range models develop
convection in frontal zone over MO in strong southward inflow into
convergence zone. Convection then trails off to east into IL over
night. Time of the day may be a hindrance on severity of
convection, as CAPEs should decrease overnight, but latest HRRR
models still move significant linear convection across area.
Frontal zone pcpn to continue to sag east til early morning hours.
Some heavy rain possible with some storms.

Lingering convection through Thursday, mainly in the east. Most of
this will be post frontal and so the severe nature of storms will
be limited and scattered. Heavy rain biggest threat.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 305 PM CDT Wed Apr 17 2019

For friday, still have some wrap around showers on back side of
the upper system that is progged to be over mid Atlantic states.
Dry surface ridging over area through Saturday and into start of
Sunday.

For Sunday though, next frontal zone progged to move into from the
northwest, reaching central IL by evening. Overrunning pcpn to
develop due to front in the plains, and models a little different
on eastward development. Both EUR and GFS do agree on pcpn in
region on Sunday night, but differ in the position of the front,
with the EUR farther to the south as the that model has Great
Lakes upper trough stronger and the upper wave in the southwest
weaker.

Be Tuesday to Wednesday, EUR model has front further south of
central IL. WPC frontal graphics went more with EUR trends. As
result, spotty areas of low pops off and on into Wed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 PM CDT Wed Apr 17 2019

A line of storms is expected to push across the TAF sites
from late evening to early morning, as a cold front advances from
Iowa to Indiana the rest of tonight into Thursday morning. MVFR
clouds are likely to develop as the storms arrive, with IFR clouds
and visibility possible for shorter periods of time as
thunderstorms pass over any TAF site. Timing looks to be from west
to east starting at PIA and SPI around 06-07z, then reaching CMI
to DEC between 09z-10z. Rain and showers will likely linger on
Thursday for the eastern terminals, as the frontal boundary slows
down in E-SE Illinois. A few morning thunderstorms will also be
possible in eastern Illinois, for CMI and DEC mainly.

Wind gusts have diminished late this evening for the western
terminal sites, while DEC and CMI continue to gust to 20KT at 04z.
Winds should eventually diminish to around 5-10kt as the cold
front approaches/passes each TAF site. Winds will shift to
westerly later tonight, then become NW and increase to 12g22KT by
16z-19z in most areas.

Ceilings look to improve from low MVFR around sunrise, to VFR by
late afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Shimon
Hazardous weather outlook, Apr 17, 2:11 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Wed Apr 17 2019

ILZ027>031-036-037-040-041-047>050-181100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
311 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely tonight. There is a slight risk of
severe thunderstorms this evening and early overnight. Damaging
winds, large hail and isolated tornadoes are risks.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a chance of thunderstorms Sunday night and Monday and
again on Tuesday.

Flooding will continue along the Illinois River from Havana
downstream for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 9 pm to 3 am tonight.

ILZ038-042-043-051>053-181100-
Christian-De Witt-Logan-Macon-McLean-Sangamon-
311 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely overnight, especially after midnight.
There is a slight risk of severe thunderstorms late this evening
through tonight. Damaging winds and large hail are risks, with
isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms are possible Thursday morning especially
early. There is another chance of thunderstorms Sunday night and
Monday and again Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 9 pm to 3 am tonight.

ILZ044>046-054>057-061-181100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
311 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely overnight, mainly after midnight. There
is a slight risk of severe thunderstorms. Damaging winds and large
hail are risks, with isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms are likely Thursday, especially before noon, along
with a marginal risk of severe thunderstorms. Heavy rainfall
totals of 1 to 2 inches are expected.

There is a chance of thunderstorms again Sunday night through
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight tonight.

ILZ062-063-066>068-071>073-181100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
311 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely late tonight. There is a slight risk of
severe thunderstorms. Damaging winds and large hail are risks,
with isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms are likely Thursday along with a marginal risk of
severe thunderstorms with hail and gusty winds possible. Isolated
thunderstorms will linger in southeast IL early Thursday evening.
Heavy rainfall totals of around 2 inches are expected.

There is a chance of thunderstorms again on Monday and Monday
night, and again on Tuesday.

Minor flooding will occur along the Wabash River and Little Wabash
River for several more days. Flooding will possibly develop on the
Embarras River near Lawrenceville in the next few days as a result
of heavy rainfall in the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 am tonight across
southeast IL.

37

The radar

The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Effingham

When
April 18, 1:15 AM CST to 1:20 AM CST
Where
Effingham County, 0.54 mi E of Mason
Measured
0.88 in hail
Reported by
Public
Coordinates
38.950, -88.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819459.